Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Complaining of tripping every now and again and harder to climb stairs. What can this be?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
My husband who is 75 yrs old and a avid walker has been complaining of tripping every now and again and harder to climb stairs then it used to be. He feels like he sways when he walks. There is no family history of ALS but that is in the back of his mind. Thank You
Posted Fri, 19 Jul 2013 in General Health
Answered by Dr. Jorge Brenes-Salazar 3 hours later

Thanks for your concerns. Common things being common, ALS is a rare disease and there are probably other more frequent causes of tripping, such as peripheral neuropathy from a number of causes, sarcopenia (loss of muscle tone), deconditioning, middle-ear issues and inadequate shoe wear. Nevertheless, I am glad you are looking into the problem since falls are a major cause of disability in the elderly. My best advise: see a geriatric medicine specialist who would conduct a detailed physical exam including gait assessment, determine if additional ambulation or safety equipment is needed, and probably order some initial preliminary tests such as hemoglobin A1c and B12 levels.

Truly yours,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor